MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WOLVERINE CORONARY CUTTING BALLOON; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING

BOSTON SCIENTIFIC CORPORATION WOLVERINE CORONARY CUTTING BALLOON; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Model Number 3854
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2021
Type of Reportable Event Death
Event or Problem Description
It was reported that stuck in stent, shaft break, and death occurred.On an unspecified date, a non-boston scientific stent was implanted in the left anterior descending artery (lad).About a month later, the patient presented with an under-expanded stent located in the moderately tortuous and severely calcified lad.The physician decided to use a 10mmx3.00mm wolverine coronary cutting balloon to laser and then expand the stent at high pressure.When the cutting balloon was inflated past burst pressure to 15 atm, the balloon got stuck in the old stent and when the physician pulled the device back, the shaft snapped about 20cm from the hub.The device fragment was removed with a snare but the implanted stent had been deformed.A wire was unable to pass through the deformed stent for further intervention so the procedure was cancelled.The patient was stable post procedure but died the next day.
 
Additional Manufacturer Narrative
The device was returned for analysis.A visual and microscopic examination of the balloon identified a 5mm long tear in the balloon material.No other damage was identified along the length of the balloon.The markerbands and blades and tip section of the device were visually and microscopically examined, and no issues were noted with the markerbands, blades or tip of the device that may have potentially contributed to the complaint incident.All blades were present and fully bonded to the balloon material.A visual examination of the extrusion shaft found that a break had occurred in the midshaft extrusion.The proximal section of the break, including the hypotube and hub catheter was not returned for analysis.An examination of the break site found evidence of excessive tensile force, as the midshaft was stretched.An examination of the inner and outer extrusions, proximal to the balloon , identified some bunching.No other issues were identified during the product analysis.
 
Event or Problem Description
It was reported that stuck in stent, shaft break, and death occurred.On an unspecified date, a non-boston scientific stent was implanted in the left anterior descending artery (lad).About a month later, the patient presented with an underexpanded stent located in the moderately tortuous and severely calcified lad.The physician decided to use a 10mmx3.00mm wolverine coronary cutting balloon to laser and then expand the stent at high pressure.When the cutting balloon was inflated past burst pressure to 15atm, the balloon got stuck in the old stent and when the physician pulled the device back, the shaft snapped the shaft snapped about 20cm from the hub.The device fragment was removed with a snare but the implanted stent had been deformed.A wire was unable to pass through the deformed stent for further intervention so the procedure was cancelled.The patient was stable post procedure but died the next day.

Brand Name
WOLVERINE CORONARY CUTTING BALLOON
Common Device Name
CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer (Section G)
BOSTON SCIENTIFIC IRELAND LIMITED
ballybrit business park
galway
EI  
Manufacturer Contact
jay johnson
two scimed place
maple grove, MN 55311
7634942574
MDR Report Key12790947
Report Number2134265-2021-14200
Device Sequence Number4788424
Product Code NWX
UDI-Device Identifier08714729888260
UDI-Public08714729888260
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
P950020
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/05/2023
Device Model Number3854
Device Catalogue Number3854
Device Lot Number0027607645
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/26/2021
Supplement Date Received by Manufacturer12/15/2021
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date12/16/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown
Patient RaceAsian